[Skip to Content]
[Skip to Content Landing]
Article
February 1983

Tarsal Tunnel Syndrome Caused by HyperlipidemiaReversal After Plasmapheresis

Author Affiliations

From the H. Houston Merritt Clinical Research Center for Muscular Dystrophy and Related Diseases, Columbia Presbyterian Medical Center (Drs Ruderman, Olarte, Lovelace, and Rowland), and the Departments of Neurology (Drs Ruderman, Olarte, Lovelace, and Rowland) and Medicine (Drs Palmer and Haas), Columbia University College of Physicians and Surgeons, New York. Dr Ruderman is now with the University of Medicine and Dentistry of New Jersey, Newark.

Arch Neurol. 1983;40(2):124-125. doi:10.1001/archneur.1983.04050020086023
Abstract

Hyperlipidemia has been reported in patients with symmetric peripheral neuropathy or mononeuropathy multiplex1-8; however, to our knowledge, it has not been previously reported with tarsal tunnel syndrome or other entrapment syndromes. We studied a man with type V hyperlipidemia and posterior tibial nerve entrapment at the ankle.

REPORT OF A CASE  In a routine examination of an asymptomatic 36-year-old man, the following values were found: blood cholesterol, 365 mg/ dL; triglycerides, 1,475 mg/dL; and fasting glucose, 107 mg/dL. After several months on a low fat diet, cholesterol content was 252 mg/dL, and triglycerides content was 574 mg/dL. In September 1980, at the age of 42 years, he began taking cholestyramine resin for treatment of hyperlipidemia and noted numbness of the right great toe, followed by numbness and painful burning of the left medial three toes. The pain made walking difficult, and he stopped working four weeks after onset.

First Page Preview View Large
First page PDF preview
First page PDF preview
×